Nonlinear Buckling Analysis of Sandwich Arches

by Parviz Sharifi, Sci. Assoc.; Res., Lockheed Missiles and Space Co., Sunnivale, CA; formerly, Asst. Res. Engr., Univ. of California, Berkeley, CA,
Egor P. Popov, (F.ASCE), Prof. of Civ. Engrg.; Univ. of California, Berkeley, CA,

Serial Information: Journal of the Engineering Mechanics Division, 1971, Vol. 97, Issue 5, Pg. 1397-1412

Document Type: Journal Paper

Closure: (See full record)

Abstract: An incremental displacement formulation for the nonlinear finite element analysis of sandwich arches is presented. The formulation permits the analysis of geometrically nonlinear problems with finite rotations but infinitesimal strains. The finite element model employed is a straight beam-column type, and has a three-layered sandwich construction with similar facings. Homogeneous and isotropic material properties are assumed; and flexural, extensional and shear deformations of all three layers are considered. Therefore, it is possible to analyze homogeneous structures by simply assigning the same material properties to all three layers. The method is applicable to investigation of symmetrical and asymmetrical buckling and post-buckling behavior of arches. For the latter, an augmentation scheme has been used to give a positive definite stiffness matrix in the descending branch of the load-deflection curve. Results compare favorably with analytical solutions available in the literature.

Subject Headings: Nonlinear analysis | Finite element method | Arches | Displacement (mechanics) | Nonlinear finite element analysis | Homogeneity | Shear deformation |

Services: Buy this book/Buy this article


Return to search